Sleet, Baker
- When
- January 29, 10:55 AM EST
- Where
- Baker forecast zone
- Reported by
- Public
- Coordinates
- 30.331, -82.285 (the zone’s center; the record gives no point)
The public reported light sleet in Glen St. Mary.
A anomolous winter weather event including sleet, freezing rain and snow flurries occurred on Jan 29th when an area of low pressure deepened offshore of the Fl/Ga Altantic coast and cold and moist air funnelled southward on the west side of the low over southeast Georgia and northeast Florida. An upper level disturbance passed over the shallow cold and moist airmass, with triggered rain mixed…
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JAX wrote it up.
A anomolous winter weather event including sleet, freezing rain and snow flurries occurred on Jan 29th when an area of low pressure deepened offshore of the Fl/Ga Altantic coast and cold and moist air funnelled southward on the west side of the low over southeast Georgia and northeast Florida. An upper level disturbance passed over the shallow cold and moist airmass, with triggered rain mixed with a wintry mix at times during the day on the 29th through the pre-dawn hours of the 30th. Icing on bridges occurred, and many schools across the area closed on the 29th and on the 30th due to the potential for ice freezing on bridges.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jan 29, 8:46 AM EST, 2 hours 9 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
846 AM EST WED JAN 29 2014
...WINTER WEATHER TODAY AND TONIGHT ALONG AND NORTH OF I-10 CORRIDOR...
.UPDATE...
A BAND OF PRECIPITATION EXTENDS FROM THE SUWANNEE VALLEY NE ACROSS
SE GA. COLDER AIR CONTINUES TO WORK INTO THE REGION...WITH MUCH OF
THE PRECIPITATION TRANSITIONING TO A WINTRY MIX OF SNOW...SLEET AND
FREEZING RAIN ACROSS INTERIOR SE GA...WITH SOME SLEET AS FAR EAST
AS SSI. THE 12Z KJAX SOUNDING SHOWS A SIGNIFICANT WARM LAYER ABOVE
2000 FEET WITH A SHALLOW SUB-FREEZING LAYER FROM 600-2000 FEET.
TEMPERATURES WILL RISE SLIGHTLY IF AT ALL TODAY AS PRECIP AND COLD
ADVECTION CONTINUES. WILL CONTINUE THE WINTER STORM WARNING FOR ALL
OF SE GA THROUGH THIS AFTN. WITH TEMPERATURES IN THE MID TO
UPPER 30S ACROSS MOST OF THE WATCH AREA TODAY...THINK PRECIP WILL
REMAIN GENERALLY LIQUID THROUGH MOST OF THE AFTN...THUS HAVE
PUSHED BACK THE WINTER STORM WATCH FOR NE FL UNTIL LATE THIS AFTN.
FOR TNGT...A SHORTWAVE WILL CROSS THE AREA FROM THE SW...WITH
ANOTHER PULSE OF PRECIP LIKELY. WILL COLD AIR IN PLACE ACROSS THE
SUWANNEE VALLEY...SOME FREEZING/FROZEN PRECIP WILL BE LIKELY...AND
AN UPGRADE OF THE CURRENT WATCH TO A WARNING MAY BE WARRANTED.
FURTHER EAST ACROSS NE FL...STILL QUESTION AS TO WHETHER TEMPERATURES
WILL FALL TO FREEZING OR BELOW FOR SIGNIFICANT IMPACT.
&&
.AVIATION...
POTENTIAL WILL EXIST FOR MIXED PRECIPITATION THIS 12Z TAF PERIOD AT KSSI.
THE BEST CHANCE FOR ANY MIXED PRECIPITATION WILL BE AFTER SUNSET
TONIGHT AT KJAX. OTHERWISE...IFR CONDITIONS CAN BE EXPECTED...TRENDING
TOWARD LIFR.
&&
.MARINE...
ADVISORY CONDITIONS WILL CONTINUE WITH STRONG NORTHERLY WINDS
20-25G30 KNOTS AND SEAS UP TO 10 FEET OFFSHORE THROUGH THURSDAY
BEFORE DECREASING.
RIP CURRENTS: MODERATE RISK TODAY AND THURSDAY DUE TO INCREASED
WINDS AND SEAS.
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 33 26 47 28 / 100 10 10 0
SSI 36 32 47 38 / 100 40 20 10
JAX 37 34 47 38 / 90 50 20 10
SGJ 43 41 51 46 / 70 60 40 20
GNV 41 35 50 38 / 70 60 30 10
OCF 45 38 52 41 / 70 60 40 20
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...WINTER STORM WATCH FROM 4 PM EST THIS AFTERNOON THROUGH THURSDAY
MORNING FOR BAKER-COLUMBIA-DUVAL-HAMILTON-NASSAU-SUWANNEE-
UNION.
GA...WINTER STORM WARNING UNTIL 6 PM EST THIS EVENING FOR APPLING-
ATKINSON-BACON-BRANTLEY-CHARLTON-CLINCH-COASTAL CAMDEN-
COASTAL GLYNN-COFFEE-ECHOLS-INLAND CAMDEN-INLAND GLYNN-JEFF
DAVIS-PIERCE-WARE-WAYNE.
HARD FREEZE WATCH FROM LATE TONIGHT THROUGH THURSDAY MORNING FOR
APPLING-ATKINSON-BACON-COFFEE-JEFF DAVIS-WAYNE.
AM...SMALL CRAFT ADVISORY UNTIL 3 AM EST FRIDAY FOR ALTAMAHA SOUND GA
TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE-FERNANDINA
BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE-ST
AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE.
SMALL CRAFT ADVISORY UNTIL 4 PM EST THURSDAY FOR ALTAMAHA SOUND
GA TO FERNANDINA BEACH FL OUT 20 NM-FERNANDINA BEACH TO ST
AUGUSTINE FL OUT 20 NM-ST AUGUSTINE TO FLAGLER BEACH FL OUT
20 NM.
&&
ALLEN/STRUBLE/ENYEDI/HESS/WALKERHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSONVILLE FL 810 AM EST WED JAN 29 2014 AMZ450-452-454-470-472-474-FLZ020>025-030>033-035>038-040- GAZ132>136-149>154-162>166-301100- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL OUT 20 NM- FERNANDINA BEACH TO ST AUGUSTINE FL OUT 20 NM- ST AUGUSTINE TO FLAGLER BEACH FL OUT 20 NM- ALTAMAHA SOUND GA TO FERNANDINA BEACH FL 20 NM TO 60 NM OFFSHORE- FERNANDINA BEACH TO ST AUGUSTINE FL 20 NM TO 60 NM OFFSHORE- ST AUGUSTINE TO FLAGLER BEACH FL 20 NM TO 60 NM OFFSHORE-HAMILTON- SUWANNEE-COLUMBIA-BAKER-NASSAU-DUVAL-UNION-BRADFORD-CLAY-ST JOHNS- GILCHRIST-ALACHUA-PUTNAM-FLAGLER-MARION-COFFEE-JEFF DAVIS-BACON- APPLING-WAYNE-ATKINSON-WARE-PIERCE-BRANTLEY-INLAND GLYNN- COASTAL GLYNN-ECHOLS-CLINCH-CHARLTON-INLAND CAMDEN-COASTAL CAMDEN- 810 AM EST WED JAN 29 2014 ...WINTER STORM WARNING IN EFFECT TODAY FOR ALL OF SOUTHEAST GEORGIA... ...WINTER STORM WATCH FOR NORTHEAST FLORIDA ALONG AND NORTH OF INTERSTATE 10 LATE THIS AFTERNOON THROUGH THURSDAY MORNING... ...FREEZE WATCH TONIGHT FOR PORTIONS OF INLAND SOUTHEAST GEORGIA... ...SMALL CRAFT ADVISORY FOR ALL OF THE COASTAL WATERS... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST FLORIDA...SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT...RAIN CHANGING TO FREEZING RAIN AND SLEET ACROSS SOUTHEAST GEORGIA MAY PRODUCE ICE ACCUMULATIONS WHICH WOULD RESULT IN DANGEROUS DRIVING CONDITIONS ON ICY ROADS AND BRIDGES. A MIX OF LIGHT SLEET AND SNOW MAY OCCUR BEFORE ENDING THIS EVENING. RAIN MAY MIX WITH SLEET AND SNOW LATE THIS AFTERNOON AND TONIGHT ALONG THE I-10 CORRIDOR OF NORTHEAST FLORIDA. SOME ACCUMULATION MAY OCCUR ON GRASSY AREAS AND OVERPASSES AND BRIDGES TONIGHT...ESPECIALLY OVER THE SUWANNEE RIVER VALLEY WEST OF JACKSONVILLE. COLD TEMPERATURES OVER SOUTHEAST GEORGIA MAY RESULT IN A HARD FREEZE LATE TONIGHT OVER PORTIONS OF INLAND SOUTHEAST GEORGIA. A SMALL CRAFT ADVISORY REMAINS IN EFFECT FOR THE COASTAL WATERS DUE TO STRONG NORTHERLY WINDS AND ELEVATED SEAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... WITH RECENT RAINFALL...THERE IS THE POSSIBILITY THAT WET ROADS... BRIDGES AND OVERPASSES COULD FREEZE EARLY THURSDAY MORNING. THIS COULD CREATE DANGEROUS DRIVING CONDITIONS EARLY THURSDAY MORNING. A LIGHT FREEZE WITH FROST IS POSSIBLE THURSDAY NIGHT OVER INLAND SOUTHEAST GEORGIA. A NORTHERLY SURGE IN WINDS IS EXPECTED TO CONTINUE SMALL CRAFT ADVISORY CONDITIONS OVER THE COASTAL WATERS THROUGH THURSDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT REQUESTED AT THIS TIME. FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN JACKSONVILLE WEBSITE ON THE INTERNET AT WEATHER.GOV/JAX.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
805 AM EST WED JAN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0757 AM ICE STORM DOUGLAS 31.51N 82.85W
01/29/2014 COFFEE GA EMERGENCY MNGR
EMERGENCY MANAGER REPORTED LIGHT ACCUMULATIONS OF SLEET,
FREEZING RAIN AND SNOW. BRIDGES ARE ICY COUNTYWIDE.
SCHOOLS ARE CLOSED TODAY. REPORT OF ONE CAR SLIDING OFF
U.S. HIGHWAY 441 NORTH OF PRIDGEN WITH NO INJURIES NOTED.
&&
JHESSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
913 AM EST WED JAN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0911 AM SLEET HOMERVILLE 31.04N 82.75W
01/29/2014 E0.00 INCH CLINCH GA CO-OP OBSERVER
CO-OP OBSERVER HAS REPORTED RAIN CHANGEOVER TO SLEET IN
THE HOMERVILLE AREA.
&&
JHESSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
945 AM EST WED JAN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0944 AM ICE STORM JESUP 31.60N 81.89W
01/29/2014 WAYNE GA EMERGENCY MNGR
EMERGENCY MANAGER IS REPORTING SLEET AND FREEZING RAIN
IMPACTING PORTIONS OF THE COUNTY NORTH AND WEST OF JESUP
AT THIS TIME. NO SIGNIFICANT ROADWAY ISSUES YET.
&&
JHESSSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE JACKSONVILLE FL 1014 AM EST WED JAN 29 2014 GAZ132-133-135-292300- COFFEE-JEFF DAVIS-APPLING- INCLUDING THE CITIES OF...DOUGLAS...HAZLEHURST...BAXLEY 1014 AM EST WED JAN 29 2014 ...ICY CONDITIONS THROUGH THIS AFTERNOON.. PRECIPITATION HAS DIMINISHED ACROSS MOST AREAS...WITH LITTLE OR NO ADDITIONAL PRECIPITATION EXPECTED THROUGH THIS AFTERNOON. HOWEVER...WITH TEMPERATURES NEAR OR BELOW FREEZING...ELEVATED SURFACES SUCH AS BRIDGES AND OVERPASSES MAY BE SLICK. IN ADDITION...LESS TRAVELED SECONDARY ROADS WILL REMAIN SLICK. &&
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1043 AM EST WED JAN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM SLEET DIXIE UNION 31.34N 82.46W
01/29/2014 E0.00 INCH WARE GA PUBLIC
PUBLIC REPORT OF SLEET MIXING IN WITH THE RAIN NEAR DIXIE
UNION IN NORTHERN WARE COUNTY.
&&
JHESSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1044 AM EST WED JAN 29 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM SLEET BLACKSHEAR 31.30N 82.24W
01/29/2014 E0.00 INCH PIERCE GA 911 CALL CENTER
911 CALL CENTER REPORT OF SLEET MIXING IN WITH THE RAIN
AT TIMES ACROSS PIERCE COUNTY.
&&
JHESSThe national radar mosaic for the moment the first event began.
5 sleet. Local standard time, as filed.
The public reported light sleet in Glen St. Mary.
A spotter reported sleet in Live Oak.
Light sleet last for about 5 minutes in Keystone Heights. No accumulations occurred.
At 6:27 pm, a member of the broadcast media reported light sleet in Arlington with no accumulations. At 2:05 am on Jan. 30th, a spotter reported light sleet with snow flurries near I-95 and Dunn Avenue with no accumulations.
Light sleet mixed with rain was reported in Interlachen at State Road 20 and Keuka Road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Florida in 2014Every state in 2014This day in weather historyWarnings in Florida, January 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 486295, 486293, 486294, 486297, 486296.